Illinois, 2022

Hail in Illinois, June 1, 2022

June 1, 2022 · NWS PAH · 2 events in 2 counties and zones

Several loosely organized clusters of thunderstorms produced localized strong wind gusts and isolated hail. The lack of greater vertical wind shear limited organization of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several loosely organized clusters of thunderstorms produced localized strong wind gusts and isolated hail. The lack of greater vertical wind shear limited organization of the storms. A cold front moved south-southeast from the Plains and Great Lakes, preceded by multiple thunderstorm outflow boundaries. The storms reached their peak intensity during the late afternoon and early evening, when the diurnal peak of instability was reached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 4:46 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 1, 4:46 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
546 PM CDT Wed Jun 1 2022

.UPDATE...
Issued at 542 PM CDT Wed Jun 1 2022

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 238 PM CDT Wed Jun 1 2022

A mesoscale convective system over western and central Missouri
early this morning has altered the flow pattern. The 12z models,
including the cams, did not really latch onto the mesoscale
system. As a result, most of the models are missing the low level
boundaries and qpf forecasts. Many of the mesoscale models such as
the hrrr generate a mass of convection over south central and se
Missouri over the next several hours. However, these models seem
to have a very poor handle on the location of the residual outflow
boundary that was along the Wabash and lower Ohio River at 20z.

The forecast for early tonight will contain a more broad brush
chance pop for the forecast area, as opposed to the categorical
pops indicated by the high-res models. The air mass has become
quite unstable along and east of the outflow boundary, including
southwest IN and much of western KY. A few storms may briefly
contain hail or strong winds ahead of the boundary. Otherwise,
expect a gradual decrease in storm intensity later this evening
and overnight as the air mass cools. Some fog is possible where
skies clear out, especially where heavy rain occurs today.

The remnants of the boundary will be overtaken by the synoptic
scale cold front overnight, which will then bring a well-defined
surge of drier and cooler air. Any lingering showers or storms
will end on Thursday morning over most areas, except over western
Kentucky where activity could linger into the afternoon. Highs
will be mainly in the upper 70s.

Thursday night through Friday night will feature clear skies and
light north to northeast winds as high pressure passes by. Lows
will be in the 50s, with highs near 80.

.LONG TERM...(Saturday through Wednesday)
Issued at 238 PM CDT Wed Jun 1 2022

The Quad State will be under zonal flow aloft through the extended
portion of the forecast. A series of disturbances is expected to
bring rounds of showers and thunderstorms to all or a portion of the
region Sunday through next Wednesday. At this time, better chances
of showers and storms seem to be associated with disturbances on
Monday and next Wednesday.

At the surface, we will start out under high pressure Saturday with
southeast winds and pleasant dewpoints in the 50s. South winds will
develop Sunday and continue through Monday. As Monday's disturbance
passes, a weak frontal boundary may reach the Quad State, and the
12Z CMC in particular shows convection training eastward along that
boundary Tuesday. This boundary should shift back north Wednesday
allowing south winds to return areawide.

The bottom line is that timing disturbances in zonal flow regimes is
a low confidence proposition. For now we and the NBM have daily
chances of convection Sunday through next Wednesday and it could
very well rain somewhere each day. In general, instability will be
modest and shear will be weak, but could increase to some degree
with the passage of each disturbance. Therefore, a stray strong to
severe storm cannot be ruled out any afternoon, but organized severe
weather is unlikely. Moisture will only be near climatological
norms, so widespread heavy rainfall/flooding concerns should be
relatively low. Of course, if the boundary lays down across the
region Tuesday, training could lead to more of a heavy rainfall and
flooding threat.

Temperatures should be within a few degrees of normal through the
period.

&&

.AVIATION...
Issued at 542 PM CDT Wed Jun 1 2022

A cold front will work its way across the terminals tonight.
A chance of restricted cigs/vsbys will accompany the front with
showers/storms possible. These may linger into tmrw morning east
(KEVV-KOWB), then chances diminish as the cooler and more stable
airmass behind the front slowly works across the region. Bases
should lift to low VFR by/during the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jun 1, 1:49 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
249 PM CDT Wed Jun 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
249 PM CDT Wed Jun 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue through tonight. A few
storms could briefly reach severe levels through the evening
hours. The main hazards will be isolated damaging wind gusts and
large hail. Locally heavy rain will accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible on Thursday, mainly in the
morning. Severe storms are not expected.

A chance of thunderstorms is forecast for all or a
portion of the region Sunday afternoon through Tuesday. Locally
heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/DRS

In the hours before

Special weather statement, Jun 1, 3:23 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
423 PM CDT Wed Jun 1 2022

KYZ013-012200-
Caldwell KY-
423 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of central Caldwell
County through 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmersville, or near Princeton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Princeton and Farmersville around 435 PM CDT.

Other locations in the path of this storm include Dawson Springs.

This includes Interstate 69 in Kentucky between Mile Markers 78 and
90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8800 3721 8804 3725 8800 3729 8782
      3726 8779 3724 8780 3721 8777 3721 8778
      3720 8777 3721 8774 3719 8775 3719 8773
      3717 8772 3718 8771 3714 8768 3713 8768
TIME...MOT...LOC 2122Z 258DEG 17KT 3718 8796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Jun 1, 4:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
544 PM CDT Wed Jun 1 2022

MOZ086-109>111-012330-
Butler MO-Stoddard MO-Bollinger MO-Scott MO-
544 PM CDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of south central
Bollinger, west central Scott, Stoddard and northeastern Butler
Counties through 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bell City to 7 miles southwest of Fisk.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bell City around 550 PM CDT.

Other locations in the path of these storms include Oran, Morley,
Dudley, Benton, Dexter and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3712 8954 3663 9006 3664 9052 3712 9001
TIME...MOT...LOC 2244Z 261DEG 24KT 3710 8982 3670 9031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DWS
Local storm report, Jun 1, 4:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     5 W ASH HILL            36.77N 90.32W
06/01/2022  M44 MPH          BUTLER             MO   ASOS

            ASOS STATION KPOF POPLAR BLUFF MO.

&&

DWS
Special weather statement, Jun 1, 5:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
603 PM CDT Wed Jun 1 2022

ILZ088-092-MOZ087-012330-
Alexander IL-Union IL-Cape Girardeau MO-
603 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southern Union,
northwestern Alexander and east central Cape Girardeau Counties
through 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Union,
northwestern Alexander and east central Cape Girardeau Counties,
including the following locations... East Cape Girardeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8955 3739 8948 3732 8935 3726 8945
      3725 8946 3725 8949 3726 8950
TIME...MOT...LOC 2302Z 215DEG 7KT 3729 8949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DWS
Special weather statement, Jun 1, 5:12 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
612 PM CDT Wed Jun 1 2022

ILZ088-012330-
Union IL-
612 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of central Union County
through 630 PM CDT...

At 611 PM CDT, broadcast media reported a strong thunderstorm over
Anna, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Broadcast media report half in hail in Anna at 609 PM.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 8933 3753 8923 3748 8913 3739 8924
TIME...MOT...LOC 2311Z 308DEG 6KT 3747 8923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS
Local storm report, Jun 1, 5:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             ANNA                    37.46N 89.24W
06/01/2022  M0.50 INCH       UNION              IL   BROADCAST MEDIA

            HALF INCH HAIL IN ANNA.

&&

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
June 1, 5:15 PM CST
Where
Union County, Jonesboro
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.450, -89.270

Hail, Edwards

When
June 1, 6:01 PM CST
Where
Edwards County, Albion
Measured
0.75 in hail
Reported by
Public
Coordinates
38.380, -88.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025086, 1025087.